Acute colchicine toxicity: A case report
Çiğdem Dinçkal, Soner Duman
Department of Internal Medicine, Ege University Faculty of Medicine, İstanbul, Turkey
Keywords: Acute, colchicine, toxicity
Colchicine is an alkaloid drug acquired from the autumn crocus (Colchicum autumnale) flower and is used as an antimitotic especially in the treatment of gout and Familial Mediterranean Fever (FMF). Its use in treating some rheumatic diseases (pseudogout, Behcet’s disease, sarcoidosis, amyloidosis, etc.) as well as cancer treatment is under research. Although colchicine intoxication rarely occurs, therapeutic doses or suicidal overdose may lead to severe toxicity resulting in death. Clinical symptoms associated with colchicine overdose must be monitored in intensive care as they may show rapid progression. In this report, we present a 22-year-old patient with FMF who died from multiple organ failure shortly after suicidal overdose of colchicine.
Cite this article as: Dinçkal Ç, Duman S. Acute colchicine toxicity: A case report. FNG & Demiroğlu Bilim Tıp Dergisi 2019;5(3):152-154.
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.
The authors received no financial support for the research and/or authorship of this article.